CSN Login
Members Online: 16

Pain in Kidney area....after tx

cureitall66's picture
cureitall66
Posts: 852
Joined: Aug 2012

Wondering if anyone experienced any lower back pain after treatment? Appears to be near the kidney area. Also a little fluid retention around the lower leg near the ankle. I was reading some of the literature we got prior to treatment and it does appear that the chemo can cause these things. The chemo was Carboplatin & Paclitaxel...but maybe the name doesn't mean as much as just the fact that chemo in general can do this. My understanding is that the chemo is naturally removed by fluid intake. However, he is still not drinking through his mouth at this time (through PEG). We are uping his fluids via gravity bags and hoping to get a grip on this.

Last night we contacted his local doctor as the main tx hospital is over 2 1/2 hours away and asked if we should be concerned. He instructed us to head over to the local hospital for some blood work to check the kidney function and rule out a possible infection. Tests were good. We are to repeat the test in 48 hrs. Hoping this is an easy fix. But, wondering if any of you encountered anything similar to this and what you did. Either way, he will be back to the tx hospital on Monday to see his doctor and should get it resolved.

Take Care and Hope all is well with everyone.

~C

phrannie51's picture
phrannie51
Posts: 3664
Joined: Mar 2012

I didn't have either of those during treatment, but I know the kind I had is hard on kidney's (Cisplatin), and Carboplatin is also a platinum based drug...I'd be tempted to pour as much water down him as he can take...the kidneys have a lot of flushing to do after chemo drugs are given...and the more water, the better they work.

When I couldn't do anything by mouth, and had to do everything by PEG, I finally put myself on a schedule...(taking care of one's self as tho we are a plant is hard to do...did I water myself lately? Have i fed myself lately?..etc etc)...I did better watching the clock, and simply know it's time to pour some water down, or get some food into that tube.

p

Laralyn's picture
Laralyn
Posts: 437
Joined: Apr 2012

If so, gallstones can cause pain on the right side of the stomach/abdomen that radiates to the lower back. I know because I had emergency gallbladder surgery a couple weeks ago. Just wanted to mention it, since it may be worth asking the doctors!

cureitall66's picture
cureitall66
Posts: 852
Joined: Aug 2012

He had his gallbladder out many years ago...but still gets the side effects as if it's still there. Thank you for the suggestion though.

CivilMatt's picture
CivilMatt
Posts: 2900
Joined: May 2012

C,

I had weekly blood tests to keep check of everything. I also managed to drink 6 -10 glasses of water a day (and still do). I was so concerned (from this forum) about hydration and swallowing that I made it my mission to drink plenty of fluids.

It is good you are staying on top of this, but I bet it is the strain from treatments. Make sure he is getting plenty of fluids (by PEG). Is he at least sipping water? He has to keep swallowing (no joke).

Best,

Matt

cureitall66's picture
cureitall66
Posts: 852
Joined: Aug 2012

Hey Matt,

The swallowing is an issue as his mouth is so tore up right now. He just got over thrush and has some other infection they are trying to attack (can't remember the name)with a nasty smelling concoction that he has to swish around in his mouth twice a day and try to start swallowing it. If he can get over the nasty smell, it might just happen. But, in the meantime he's doing the IV fluids via gravity bag. I personally wish he'd attempt the swallowing very soon as I've been mentioning over and over to him how important it is to get that going. I'm thinking he's babying his mouth because of the pain being so intolerable. I don't want to be a nagger, but he's got to get this swallowing started back up. Wish me luck...ha, ha.

~C

Skiffin16's picture
Skiffin16
Posts: 8062
Joined: Sep 2009

Some of the swelling could be also lymphedema related I presume... Messed up drainage paths, low exercise to circulate and muscle use to squeeze the fluids and distribute them.

Back aches could even be related to not moving around much and just sitting ot laying too much...

Or at least that was some things that I experienced...

Best,
JG

cureitall66's picture
cureitall66
Posts: 852
Joined: Aug 2012

I actually thought the same thing about his back aching from just sitting around or laying in his recliner. He's had previous back issues, so it wouldn't be surprising. But naturally I suspect the kidney's because of the fluid retention around the ankle/lower leg.

~C

VivianLee5689's picture
VivianLee5689
Posts: 546
Joined: Aug 2012

I hear you when you say nagging. I am in the same mode with David. I so badly want him to start swallowing as well. He doesn't have pain there except for thrush. It seems more of a phobia now due to earlier problems with aspirating everything. He was cleared the week before we came to the hospital to have thin liquids again and soft foods, yet he hasn't bad anything but a popsicle.

CivilMatt's picture
CivilMatt
Posts: 2900
Joined: May 2012

Vivian,
A popsicle is good, it naturally makes you swallow a little.
Matt

luvofmylif
Posts: 344
Joined: Sep 2012

John didn't experience any renal issues from Cisplatin. His only issue was the hearing issue which is still there. Hope they get to the bottom of issues...it's probably not serious though, especially if his blood tests were good.

Oh, and John loves popsicles. He found them soothing.

Joan

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network